Drugs & Medications

Drugs & Medications Articles

Is your diet interfering with your medication regimen?

Many foods, drinks, or ingredients in diet can undermine the effects of certain medications. For example, drinking alcohol can diminish the effects of erectile dysfunction drugs such as sildenafil (Viagra), or cause extreme drowsiness when taken with antihistamines. Eating foods high with lots of sodium or salt can nullify the effects of diuretics, ACE inhibitors, and ARBs. Eating black licorice while taking digoxin (Lanoxin) to treat heart failure may cause an irregular heartbeat and heart attack. When prescribed a new medicine, one should ask if diet will affect the drug. (Locked) More »

Managing statin muscle pain

Muscle aches and cramps—the most common side effects of statins—are more common in women than in men. Treating vitamin D deficiencies and low thyroid hormone levels, changing prescriptions, and making lifestyle changes may help. (Locked) More »

Stay healthy at the hospital

: Whether people go in for surgery, testing, or an outpatient procedure, a hospital stay can pose further health risks. While potential risks depend in part on why someone has to go into the hospital and the facility itself, there are steps a person can take to minimize risk, especially when it comes to developing hospital-acquired infections that can lead to a longer hospital stay or readmission. (Locked) More »

When does long-term acid reflux become a serious issue?

Long-term acid reflux can damage the esophagus and may lead to a condition known as Barrett’s esophagus, which is a precursor to esophageal cancer and affects about 3% to 10% of older men. If symptoms appear, such as food sticking in the throat, weight loss, or pain from swallowing, an upper endoscopy may be recommended to help diagnose Barrett’s. More »

Blood pressure drugs and ED: What you need to know

One reason erectile dysfunction (ED) becomes more common with age is that older men are more likely to be on medication, and ED is often a side effect of many common drugs. In fact, it's been estimated that 25% of all ED is caused by medication. Several drugs can produce erectile difficulties, but blood pressure drugs are near the top. ED is an occasional side effect of BP drugs like thiazide diuretics, loop diuretics, and beta-blockers, all of which can decrease blood flow to the penis and make it difficult to get an erection. However, other BP drugs, such as alpha-blockers, ACE inhibitors, and angioten-sin-receptor blockers, rarely cause ED. More »

When an SSRI medication impacts your sex life

The popular medications known as selective serotonin reuptake inhibitors or SSRIs (see box) can help lift people out from under a dark cloud of depression. But there are some side effects from antidepressants, including those that can affect your sex life. In addition to reducing interest in sex, SSRI medications can make it difficult to become aroused, sustain arousal, and reach orgasm. Some people taking SSRIs aren't able to have an orgasm at all. These symptoms tend to become more common with age. If you experience any sexual problems while taking an SSRI medication, talk with your doctor or therapist. About 35% to 50% of people with untreated major depression experience some type of sexual dysfunction prior to treatment. So, in some cases, sexual difficulties may stem not from the SSRI, but rather from the underlying depression. If medication is the problem, sexual side effects sometimes subside with time, so it's worth waiting a while to see if problems diminish. This is a particularly good strategy if the medication is easing your depression significantly. But if side effects from antidepressants persist, your doctor or therapist may suggest one of the following strategies, as found in the Harvard Special Health Report Understanding Depression: More »